Alert archive / North Dakota / Areal Flood Warnings in 2021
Areal Flood Warning 4, NWS Bismarck, ND
NWS Bismarck, ND issued this areal flood warning at Jun 8, 2021, 6:00 PM MDT for Grant County, Morton County, North Dakota. It was in force for 14 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 8, 2021, 6:00 PM MDT (00:00 UTC)
- Expired
- Jun 9, 2021, 8:00 AM MDT
- In force
- 14 hr
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Flood severity
- None
Counties Grant County, ND, Morton County, ND
The radar
The Bismarck radar (KBIS), 65 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 4:00 AM MDT | HEAVY RAIN 5 | Saint Gertrude, ND | STORM TOTAL. |
| Jun 9, 4:00 AM MDT | HEAVY RAIN 5.2 | 6 S Saint Gertrude, ND | STORM TOTAL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.0 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 113 J/kg
- Mixed-layer CIN
- -181 J/kg
- Mixed-layer LCL
- 2317 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
406
WGUS43 KBIS 090000
FLWBIS
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Bismarck ND
600 PM MDT Tue Jun 8 2021
NDC037-059-091400-
/O.NEW.KBIS.FA.W.0004.210609T0000Z-210609T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grant ND-Morton ND-
600 PM MDT Tue Jun 8 2021 /700 PM CDT Tue Jun 8 2021/
The National Weather Service in Bismarck has issued a
* Flood Warning for...
Southeastern Grant County in south central North Dakota...
South Central Morton County in south central North Dakota...
* Until 800 AM MDT Wednesday /900 AM CDT Wednesday/.
* At 600 PM MDT /700 PM CDT/, Doppler radar indicated heavy rain due
to thunderstorms. Flooding is already occurring in the warned
area. Between 4 and 7 inches of rain have fallen.
* Some locations that will experience flooding include...
Flasher, Shields, Raleigh, St. Gertrude, and Breien.
This includes the following streams and drainages...
East Fork Chanta Peta Creek, Cedar Creek, Cannonball River, Louse
Creek, Chanta Peta Creek, and Dogtooth Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4643 10130 4648 10106 4640 10091 4633 10097
4632 10102 4630 10100 4630 10102 4628 10102
4627 10110 4624 10112 4624 10111 4621 10112
4619 10119 4615 10119 4616 10121 4614 10122
4613 10131 4611 10130 4610 10134 4617 10148
$$
Hollan2 follow-up statements
879
WGUS83 KBIS 090714
FLSBIS
Flood Statement
National Weather Service Bismarck ND
114 AM MDT Wed Jun 9 2021
NDC037-059-091400-
/O.CON.KBIS.FA.W.0004.000000T0000Z-210609T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grant ND-Morton ND-
114 AM MDT Wed Jun 9 2021 /214 AM CDT Wed Jun 9 2021/
...FLOOD WARNING REMAINS IN EFFECT UNTIL 8 AM MDT/9 AM CDT/ THIS
MORNING FOR SOUTHEASTERN GRANT AND SOUTH CENTRAL MORTON COUNTIES...
At 114 AM MDT /214 AM CDT/, Heavy rainfall of between 4 and 7 inches
have fallen over the warned area. Up to an additional 1 inch of rain
is possible through the morning.
Some locations that will experience flooding include...
Flasher, Shields, Raleigh, St. Gertrude and Breien.
This includes the following streams and drainages...
East Fork Chanta Peta Creek, Cedar Creek, Cannonball River, Louse
Creek, Chanta Peta Creek and Dogtooth Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4643 10130 4648 10106 4640 10091 4633 10097
4632 10102 4630 10100 4630 10102 4628 10102
4627 10110 4624 10112 4624 10111 4621 10112
4619 10119 4615 10119 4616 10121 4614 10122
4613 10131 4611 10130 4610 10134 4617 10148
$$
MJones087
WGUS83 KBIS 091353
FLSBIS
Flood Statement
National Weather Service Bismarck ND
753 AM MDT Wed Jun 9 2021
NDC037-059-091403-
/O.EXP.KBIS.FA.W.0004.000000T0000Z-210609T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grant ND-Morton ND-
753 AM MDT Wed Jun 9 2021 /853 AM CDT Wed Jun 9 2021/
...FLOOD WARNING WILL EXPIRE AT 8 AM MDT/9 AM CDT/ THIS MORNING FOR
SOUTHEASTERN GRANT AND SOUTH CENTRAL MORTON COUNTIES...
Conditions are improving across much of the area. However, a River
Flood Warning has been issued for the Cannonball River near Breien.
LAT...LON 4643 10130 4648 10106 4640 10091 4633 10097
4632 10102 4630 10100 4630 10102 4628 10102
4627 10110 4624 10112 4624 10111 4621 10112
4619 10119 4615 10119 4616 10121 4614 10122
4613 10131 4611 10130 4610 10134 4617 10148
$$
HollanWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this areal flood warning went out at Jun 8, 5:44 PM MDT, 16 minutes earlier.
Area forecast discussion, Jun 8, 5:44 PM MDT, 16 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 644 PM CDT Tue Jun 8 2021 .MESOSCALE DISCUSSION... Issued at 644 PM CDT Tue Jun 8 2021 The greatest severe-storm risk the next several hours will be in west central and northwestern ND, roughly from Beach northward through McKenzie, Williams, and Divide Counties. A marginal risk of severe storms and heavy rainfall will also continue in south central ND, and that part of southwestern ND south of about I-94. As of 23 UTC, the effective warm front has shifted west in tandem with persistent backbuilding convection all the way to a Beach to Bowman line. Persistent low-level theta-e advection associated with a 30 kt low-level jet continues fostering convection along and to the cool side of that frontal zone, in an environment of moderate instability and effective shear. High-level flow has strengthened the past several hours, improving hodograph shape, but convective processing and clustered storm mode is tempering hazard ceilings with convection near the westward-propagating warm front. Anvil shading also prevented boundary layer recovery to its north, and ultimately has narrowed the surface-based buoyant sector to over far western ND early this evening, with MLCAPE on the order of 2000 J/kg from Beach toward Williston. An initial band of ascent aloft has resulted in convective initiation in eastern MT, with the storms in the vicinity of Glendive at 23 UTC likely to move slowly north-northeast and into west central and northwestern ND through early evening. Effective shear on the order of 50 kt will support mesocyclones with a risk of large hail up to ~2 inches in diameter and wind gusts to 70 mph in west central and northwestern ND this evening. A non-zero tornado risk may exist, but low-level shear is not forecast to increase until after about 01 UTC based on recent rapid-refresh guidance, and upscale-growing convection in time could temper such a risk by then. Otherwise, the complex nature of this event to this point lowers our confidence in how the late evening and overnight risk may evolve out of MT, too. && .UPDATE... Issued at 644 PM CDT Tue Jun 8 2021 Updates mainly given based on current radar trends. A Severe Thunderstorm Watch is now in effect for western ND for strong wind, large hail, and perhaps an isolated tornado. See the Mesoscale Discussion above for more details. Showers and thunderstorms look to push from west to east through tonight, with strong to severe storms possible. Lingering showers and thunderstorms may be found on Wednesday, although at this moment they are expected to be sub severe. && .SHORT TERM...(This evening through Wednesday night) Issued at 255 PM CDT Tue Jun 8 2021 Severe weather potential through tonight highlights the short term forecast period. Ongoing strong to severe convection continues across portions of the central and south central as per previous discussions. These storms are firing along a warm front that is draped across the central which should allow convection to continue drifting north through the afternoon. The strongest storms will generally be along and to the warm side of the warm front. Large hail and damaging winds are the primary threats for this earlier activity. Flash flooding will also remain a threat with any of these training thunderstorms, especially across the south central. Attention then turns to the northwest late this afternoon and into tonight as height falls approach after 21z along with a stronger shortwave ejecting from the western longwave trough (likely closer to 00z). At the surface, a developing low will deepen near the border of eastern Wyoming and Montana before moving northeast into western North Dakota late this afternoon. This low, along with the warm front and surface trough extending north northeast of the low should be the focus of this later thunderstorm potential. Confidence is high that a complex of strong to severe storms will approach the northwest from eastern Montana this evening in an environment characterized by MLCAPE in the 1500 to 3000 J/kg and 0-6 km shear ranging from 35 to 50 knots (strongest shear will be near the Canadian border). Deep layer shear vectors in this area look to have a significant parallel component to the surface trough, which could suggest upscale growth and a linear storm mode with potentially embedded supercell structures/mesocyclones and bowing/line segments. Damaging wind gusts to 70 mph and large hail up to golf balls will be the primary hazards but a tornado or two cannot be ruled out. A conditional and better tornado threat may occur further east along the warm front if storms can form ahead of the surface trough. Here, low level and deep layer shear will be strong and the deep shear vectors should have a healthy orthogonal component to the warm front. If these storms can form and remain discrete a better tornado threat would evolve but confidence is low in this scenario given the lack of upper forcing and forecast CIN. There is lower confidence that storms may develop further south across the west central late this afternoon and evening ahead of the aforementioned line that develops in eastern Montana. Forcing here will be weaker, but if storms can develop, the deep shear vector will have a more orthogonal component to the surface trough which would mean more discrete cells. Shear will be weaker here, but if the storms can form, instability will be strong so transient supercell structures will be possible with mainly a hail and wind threat. Again, confidence is low that storms will form here, but the environment will be supportive of severe storms. Storms will move out of the north central and into Canada by early Wednesday morning and the rest of the day should be dry. Wednesday will be partly cloudy to mostly sunny with cooler temperatures northwest (in the mid to upper 70s) and continued very warm temperatures across portions of the south central and southeast (low to mid 90s). .LONG TERM...(Thursday through Tuesday) Issued at 255 PM CDT Tue Jun 8 2021 Not much has changed regarding our thoughts for severe weather potential towards the end of the week. On Thursday, a negatively tilted upper level trough swings northeast into the northern Plains, triggering another round of strong to severe convection. This feature will drive a strong frontal boundary eastward from eastern Montana into western ND by Thursday evening, and across the state overnight. The associated strong forcing, robust instability, and strong bulk and low level shear will bring all severe weather possibilities to the region. Bulk shear orthogonal to the north to south oriented frontal boundary would mean discrete cells initially, then likely growing upscale and morphing into a wind threat Thursday night. The timing of the frontal passage may very well keep discrete convection to our west, but a wind threat will still exist across all of western and central North Dakota Thursday night. The upper trough closes off over the northern Plains on Friday, bringing continued precipitation chances though much cooler weather. We finally dry out for the weekend as an upper level ridge rebuilds across the central CONUS. Seasonal temperatures early this weekend, then gets hot again late this weekend into early next week as the ridge amplifies. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 644 PM CDT Tue Jun 8 2021 VFR to MVFR conditions are expected through tonight as more rounds of showers and thunderstorms are expected from west to east. Anywhere with a thunderstorm could see MVFR conditions. Large hail and strong winds are also a threat through tonight. Thunderstorm activity will push east for Wednesday, with perhaps some lingering MVFR ceilings behind these showers especially in the north. Wednesday afternoon VFR conditions should return, except for under any thunderstorm activity. Gusty easterly winds may be found through the night. Some areas could also see some LLWS. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE...CJS UPDATE...Anglin SHORT TERM...ZH LONG TERM...NH/ZH AVIATION...Anglin
Hazardous weather outlook, Jun 8, 5:48 PM MDT, 12 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 648 PM CDT Tue Jun 8 2021 NDZ001-009-017-018-031>033-040-041-043-044-100000- Divide-Williams-McKenzie-Dunn-Golden Valley-Billings-Stark-Slope- Hettinger-Bowman-Adams- 648 PM CDT Tue Jun 8 2021 /548 PM MDT Tue Jun 8 2021/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...Tonight There is a chance of severe thunderstorms today and tonight. Large hail up to the size of tennis balls and damaging winds to 70 mph will be possible. A tornado or two will also be possible. A Severe Thunderstorm Watch is now in effect until 1 AM CDT/12 AM MDT. See www.weather.gov/bismarck for more details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance for thunderstorms with severe weather on Thursday and Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter are encouraged to contact the National Weather Service with any severe weather reports. NDZ002>005-010>013-019>023-025-034>037-042-045>048-050-051-100000- Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce- Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder- Stutsman-Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 648 PM CDT Tue Jun 8 2021 /548 PM MDT Tue Jun 8 2021/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight Thunderstorms are expected through tonight. An isolated strong to severe storm is possible with wind gusts up to 60 mph and hail up to the size of quarters. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance for thunderstorms with severe weather on Thursday and Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter are encouraged to contact the National Weather Service with any severe weather reports.
In the hours before
Special weather statement, Jun 8, 3:26 PM MDT, 2 hours 34 minutes before
Special Weather Statement National Weather Service Bismarck ND 426 PM CDT Tue Jun 8 2021 NDZ034-035-082200- Morton-Burleigh- 426 PM CDT Tue Jun 8 2021 ...WIND GUSTS TO 55 MPH IMPACTING PARTS OF EASTERN MORTON AND WESTERN BURLEIGH COUNTIES THROUGH 500 PM CDT... Strong east-southeast winds gusting to 55 mph in the Bismarck and Mandan areas will continue through 500 pm CDT, before slowly decreasing. The strong winds are being caused on the edge of the thunderstorms located south of the area. Locations impacted include... Bismarck, Mandan, Lincoln, Menoken, Lake Harmon, Mcdowell Dam Recreation Area, Double Ditch Indian Village, Crown Butte Lake, Fort Abraham Lincoln State Park and University Of Mary. LAT...LON 4664 10111 4691 10122 4701 10064 4664 10043 TIME...MOT...LOC 2121Z 139DEG 16KT 4679 10083 CJS
Special weather statement, Jun 8, 3:50 PM MDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Bismarck ND
350 PM MDT Tue Jun 8 2021
NDZ041-044-082230-
Hettinger ND-Adams ND-
350 PM MDT Tue Jun 8 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HETTINGER AND
SOUTHEASTERN ADAMS COUNTIES UNTIL 430 PM MDT...
At 349 PM MDT, a strong thunderstorm was located 5 miles northwest of
North Lemmon, or 5 miles northwest of Lemmon, moving northeast at 30
mph.
Nickel size hail and wind gusts to 55 mph will be possible with this
storm.
Locations impacted include...
Mott and North Lemmon.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4595 10245 4640 10238 4617 10199 4595 10200
4594 10237
TIME...MOT...LOC 2149Z 213DEG 24KT 4599 10224
HARGROVELocal storm report, Jun 8, 5:50 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
650 PM CDT TUE JUN 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM NON-TSTM WND GST 4 SSW MANDAN 46.77N 100.91W
06/08/2021 M61 MPH MORTON ND MESONET
MESONET STATION 325479 3 SSW MANDAN (NDAWN).
&&
CKLocal storm report, Jun 8, 5:51 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
651 PM CDT TUE JUN 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM NON-TSTM WND GST 1 NNW HETTINGER 46.02N 102.65W
06/08/2021 M58 MPH ADAMS ND ASOS
ASOS STATION KHEI HETTINGER AIRPORT.
&&
CKLocal storm report, Jun 8, 5:52 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
652 PM CDT TUE JUN 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM NON-TSTM WND GST 4 S MANDAN 46.77N 100.90W
06/08/2021 M58 MPH MORTON ND AWOS
AWOS STATION KY19 MANDAN.
&&
CKLocal storm report, Jun 8, 5:58 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
658 PM CDT TUE JUN 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM TSTM WND GST 2 N BENTLEY 46.36N 102.06W
06/08/2021 M60 MPH HETTINGER ND MESONET
MESONET STATION TT584 12 E MOTT.
&&
CKThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 6:25 PM MDT | Severe Thunderstorm Warning | BIS | Golden Valley, McKenzie | 65 min |
| Jun 8, 7:02 PM MDT | Special Weather Statement | BIS | Billings, Golden Valley | 43 min |
| Jun 8, 7:08 PM MDT | Special Weather Statement | BIS | Burke, Mountrail | 37 min |
| Jun 8, 7:12 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie | 20 min |
| Jun 8, 7:22 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, McKenzie | 38 min |
| Jun 8, 7:57 PM MDT | Special Weather Statement | BIS | Dunn | 48 min |
| Jun 8, 8:34 PM MDT | Special Weather Statement | BIS | Burke, Mountrail, Renville, Ward | 41 min |
| Jun 8, 9:48 PM MDT | Special Weather Statement | BIS | Stark | 27 min |
| Jun 8, 10:14 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 61 min |
| Jun 8, 10:28 PM MDT | Areal Flood Advisory | BIS | Hettinger, Stark | 5 hr |
| Jun 8, 10:58 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Hettinger, Sioux | 47 min |
| Jun 8, 11:01 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Hettinger, Morton, Stark | 59 min |
| Jun 8, 11:43 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Morton, Sioux | 47 min |
| Jun 9, 7:37 AM MDT | River Flood Warning | BIS | Morton, Sioux | 23 hr |
Nearby
Areal Flood Warnings in North Dakota, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.